Hand-foot syndrome (HFS), also known as palmar-plantar erythrodysaesthesia (PPE), is a common side effect associated with a number of chemotherapeutic drugs including capecitabine, fluorouracil, liposomal doxorubicin and cytarabine. A similar reaction, hand-foot skin reaction (HFSR) occurs with some kinase inhibitors e.g. pazopanib, sorafenib and sunitinib, however lesions tend to be more localised and hyperkeratotic, see figure below.rr Hand-foot syndrome is characterised by the gradual onset of bilaterally symmetric reactions over the palms and soles including erythema, tenderness, pain, swelling, tingling, numbness, hyperpigmentation, pruritus, bullous lesions, dry rash, moist desquamation, ulceration and sensory impairment or paraesthesia.r Although not life threatening, hand-foot syndrome impacts on quality of life and may result in sub-optimal dosing. Symptoms appear to be dose-dependent and palms are affected more than soles.
A summary of Hand-foot syndrome (HFS) versus Hand-foot skin reaction (HFSR)r
© J Am Acad Dermatol 2014
The exact causative mechanism of hand-foot syndrome is unknown however there are a few theories postulating that:
- Higher expression of the fluoropyrimidine-activating enzyme thymidine phosphorylase in the tissues of the palmar surfaces, compared to other epithelioid surfaces, leading to increased concentrations of fluoropyrimidine in the hands and feet.r
- Drug extravasation occurs from the microcapillaries of the hands and feet because of local trauma caused by normal daily activities, such as grasping and walking, and by exposure to increased temperatures such as hot water which further affects capillaries in the palms and soles causing drug accumulation in the tissues.r
- Many chemotherapeutic drugs concentrate in the eccrine sweat glands or ducts, such as those found in the palms and soles; damage to these tissues occurs because of local drug accumulation.r
- It may be due to damaged deep capillaries in the soles of the feet and palms of the hands, leading to a cyclooxygenase (COX) inflammatory-type reaction.r
- Interaction of doxorubicin and copper ions creating reactive oxygen species, inducing apoptosis of keratinocytes.r
Hand-foot syndrome may occur days to weeks after commencing treatment with certain chemotherapeutic drugs. It most commonly develops after six weeks of treatment. The symptoms usually resolve within 2 weeks if the chemotherapeutic drug is stopped.